These days, opioid overdoses receive a high percentage of headlines related to Substance Use Disorder (SUD). But there is a trend in recent years that shows a rising number of fatal overdoses from stimulants, primarily cocaine and methamphetamine. Many of these deaths from stimulant overdose have been shown that they also included the use of at least one opioid.
Mixing opioids and stimulants is becoming more common and is also being found to be a cause of non-fatal overdoses. These stimulants can also include Ritalin, Adderall and Ecstasy.
People who take stimulants generally crave a different kind of high than those who take opioids. Stimulants produce bursts of energy and focus while opioids ease pain and create a sense of euphoria. The euphoria from opiates can make it difficult to function effectively or to stay awake.
In these cases, if a person feels more functional, they might think it’s okay to take even more of the opioid. This could create an extremely dangerous situation for that person.
More research needs to be done, but it is believed that, combining the opioid with a stimulant sends mixed signals to the body and counterbalances the effects of each. Unfortunately, this can cause a toxic effect, that include pulmonary and respiratory complications. It can also mask the signs of an opiate overdose, like drowsiness and inability to focus.
Signs and symptoms of stimulant overdose can include:
- Chest pain
- High body temperature
- Rapid heart rate
- Difficulty breathing
Currently, there are no approved medications for the treatment of stimulant use disorder, but there is research being done to come up with one. The best available treatments are behavioral therapies.
If you or a loved one is suffering from SUD, contact your doctor or a Symetria Recovery professional.